Question: This morning at 3am I did a call that involved a 4 year old in seizure. The mother had given the child 1mg Ativan SL prior to our arrival. The seizure had stopped during our assessment and drawing up of Midazolam, so no further drugs were given by me. The mother had stated that the last time the patient went to ER in seizure, the doctor gave her Ativan and then Diazepam when the seizure did not stop. The Diazepam worked, but the mother said that the child took about 1 week to totally recover/wake up. She wasn’t sure if the ER gave too much drug or simply the combination of the two affecting her.

So my question is, with the Ativan already on board, would there be a significant synergetic response with this patient once Midazolam is given? Priority of course is to stop the seizure and close observation regarding respirations is a must, but are we okay to give the proper dosage or should it be reduced?